Thyroid UK
89,279 members103,777 posts

Elevated antibodies

Hi I am new, and I have Hashimotos. My antibodies for thyroid peroxidase have come back at 2000 (<34) thyroglobulin at 377.5 (<115) I have been advised to drop my dose to 25mcg Teva Levothyroxine from 100mcg. I am constipated, straining to go to the toilet, flaky skin all over neck/face/legs, feeling cold, toes going numb and cold, nails flaking and splitting and going brittle. have no idea what to do. Advice please.

Thank you

DEC 2017 (25mcg Teva Levothyroxine)

TSH 6.7 (0.2 - 4.2)

FT4 14.2 (12 - 22)

FT3 3.3 (3.1 - 6.8)

13 Replies
oldestnewest

Who advised you and why? Do you have recent blood results and ranges? You have hashimoto’s disease an autoimmune disease which causes destruction of the thyroid. Your symptoms scream hypothyroidism a drop of 75 mcg is unwise. Please post most recent results and a bit more history and hopefully someone can offer advice.

Reply

Well I had been getting digestive symptoms on the 100mcg. 25mcg seems to avoid that.

Reply

Why have you been told to reduce your dose of Levo? What are your latest TSH, FT4 and FT3 results?

As for the Hashi's, read and learn so you can help yourself. Adopting a strict gluten free diet and supplementing with selenium L-selenomethionine 200mcg daily can help reduce antibodies

chriskresser.com/the-gluten...

Hashimoto's information

hypothyroidmom.com/hashimot...

stopthethyroidmadness.com/h...

stopthethyroidmadness.com/h...

thyroiduk.org/tuk/about_the...

Hashi's and gut/absorption problems tend to go hand in hand and very often nutrient levels are low or deficient. You need to meet as optimal levels are needed for thyroid hormone to work

Vit D

B12

Folate

Ferritin

And if ferritin is low

Iron panel

Full blood count

Reply

Well I had been getting digestive symptoms on the 100mcg. 25mcg seems to avoid that. A nurse practitioner advised me to drop the dose. I have posted results above. Thanks

Reply

We can get gut issues but it usually due to low stomach acid which enables our food to be dissolved.

With hypo we normally have low acid and many on the forum supplement with digestives enzymes, betaine tablets or Apple Cider Vinegar mixed with juice or water.

We need an optimal dose of thyroid hormones, particularly for our heart and brain and everything else in our body to work optimally.

Reply

You are very undermedicated. The nurse practioner should look at your latest results and realise that. The aim of a treated hypo patient generally is for TSH to be 1 or below or wherever it is needed for FT4 and FT3 to be in the upper part of their respective reference ranges if that is where you feel well.

If your 100mcg dose was a different brand to the 25mcg dose it could be that your digestive symptoms were a side effect of the fillers in that brand.

Reply

Thanks no both brands are Teva

Reply

Why has your doctor reduced your levo from 100mcg to 25mcg - this is really ridiculous.

Do you have a copy of your most recent blood test results, with the ranges? Put them on a new post if you don't have them today. Make sure ranges are stated so that responses can be made.

I'd phone surgery on Monday to complain and say you have contacted the NHS Choices for help/advice on dysfunctions of the thyroid gland and have been told adjustments have to be made in 25mcg increments either up or down. You should never have your dose reduced by 75mcg. You want your dose restored as you are having awful symptoms.

With hashimoto's it is the antibodies in your blood which attack the gland and gradually you are hypothyroid. Going gluten-free can help reduce the antibodies which means you wont get a 'rush' of antibodies which can make you feel 'hyper' even if you are hypo.

Reply

I had been getting digestive symptoms on the 100mcg. 25mcg seems to avoid that. A nurse practitioner advised me to drop the dose. I have posted results above. Thanks

Reply

I have responded above :) Rarely is levo reduced by 75mcg it is 25mcg - either up or down.

Reply

Your blood results show undertreatment, your nurse practitioner has been clinically negligent. What do you mean by digestive symptoms? Bloating and wind? Rampant diarhoea? Bloating and flautulance can be the fillers in levothyroxine, sometimes changing brand can help. Constipation is normally undertreatment and diarrhoea can be overtreatment but also something else entirely, normally new onset diarrhoea should have a stool specimen to exclude other pathogens. It is helpful not to be vague in describing symptoms as it is not possible to help without enough information. I do understand it can be embarrassing but we are all here to help one another and have all suffered ourselves. I hope you feel better soon.

1 like
Reply

Diarrhoea, bloating and cramping

Reply

I would strongly suggest that it is the Teva levothyroxine that is causing your gut issues and you need to try a different brand such as Actavis. I cannot tolerate Teva or Mercury Pharma because the fillers caused very unpleasant gut symptoms.

Your nurse practitioner is an idiot for lowering your dose from 100mcg to 25mcg. It is also dangerous to make such a large drop in dose. I would be getting in touch with the practice manager about her.

If you do change levo brands and it brings about an improvement you need to send in a yellow card about the Teva. Hope you very soon get sorted.

1 like
Reply

You may also like...